We exist to improve the lives
of everyone affected by epilepsy

Tiagabine "does not cause" visual problems

10 March, 2003

The anti-epileptic drug tiagabine does not cause problems with the vision of those taking it, according to research published in the Journal of Neurology Neurosurgery and Psychiatry.

Previous research has suggested that another anti-epileptic drug (AED) vigabatrin causes eye problems in 40 per cent of people who take the drug. Researchers, led by Dr Gregory Krauss of Johns Hopkins Hospital in Baltimore, were reacting to concerns of similar effects from tiagabine, an AED similar to vigabatrin in that both drugs increase the levels of the neurotransmitter GABA in the brain in order to prevent seizures.

The study followed adult patients receiving tiagabine or vigabatrin, plus a control group taking other AEDs.

The results confirmed the previous studies that patients taking vigabatrin saw a detrimental effect on their eyes, including a constriction of the visual field. However, no such problems occurred in those patients taking tiagabine or other AEDs.